Alert archive / Alabama / Flash Flood Warnings in 2017

Flash Flood Warning 23, NWS Birmingham, AL

July 24, 2017Jefferson County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 24, 2017, 2:54 PM CDT for Jefferson County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2017, 2:54 PM CDT (19:54 UTC)
Expired
Jul 24, 2017, 6:00 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 53 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 2:55 PM CDTFLASH FLOODFultondale, ALRUSHING WATER OVER STOUTS ROAD IN FULTONDALE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1296 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

256 
WGUS54 KBMX 241954
FFWBMX
ALC073-242300-
/O.NEW.KBMX.FF.W.0023.170724T1954Z-170724T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
254 PM CDT MON JUL 24 2017

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Central Jefferson County in Alabama...

* Until 600 PM CDT

* At 253 PM CDT, trained weather spotters flash flooding across the 
  warned area.

* Some locations that will experience flooding include...
  Birmingham, Gardendale, Fultondale, Tarrant, Adamsville,
  Graysville, Brookside, Cardiff, Forestdale and New Castle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3370 8689 3367 8675 3353 8681 3361 8695

$$

32/Davis

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 1:05 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 24, 1:05 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
105 PM CDT Mon Jul 24 2017

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...

Wow, there are numerous mechanisms out there today that may
enhance shower and thunderstorm coverage. The challenge will be
where to place the highest chances. Overall, an above normal rain
chance for this summer day.

First off, we have a surface trough which is a reflection of the
mid to upper trough approaching the area from the northwest. This
subtle boundary was in the neighborhood of the southern Tennessee
Valley Counties. The actual synoptic front was a few hundred miles
behind this trough and therefore no airmass change expected. Some
early morning convection along this boundary sent out a few
outflow boundaries that were generally located from near Hamilton
to Calera to Sylacauga. This was also very close to the north and
east extent of the morning low stratus deck. This low stratus
deck also produced a differential heating zone which just enhanced
the boundary zone. Two additional differential heating zones,
most likely from leftover convective boundaries, were located near
Auburn and Phenix City. On the latest Water Vapor Imagery, a
"relative" jet streak was observed from northern Arkansas to
northern Kentucky which may enhance the lift over northern
Alabama. It appears this jet streak was only 45-50kts, but OK for
summer time in the south. Some of the low stratus was also still
depicted on the least satellite imagery, and therefore have the
convective initiation zone located near these smaller scale
boundaries. Some activity already beginning in the higher
orographic zones northeast and along the aforementioned boundary
zone.

There is a large rain mass across southern Mississippi that the
models are not handling too well. There is a mid level low moving
slowly eastward. Enhanced 850 theta e field and some better 850
winds near this feature. It appears that this feature will move
slightly north of east today and eventually enhance the rain
potential across south Alabama. Upper level winds become more
westerly oriented area wide by this afternoon and expect a
convergence of these focusing mechanisms across the south half of
central Alabama late this afternoon.

The forecast retains its same general flavor from the previous
ones, but did increase rain chances this afternoon south and into
this evening. With PWATS close to 2 inches, some of the rainfall
may be locally heavy. At this time, it will be too local for any
mention of minor flooding or other concerns. The wet microburst
potential is Low to Moderate today, so once again, some of the
storms may produce gusty winds and deadly lightning, but an
overall low threat strong to severe is not warranted.

Temperatures today will be below what we have experienced the
past several days. Although low level moisture remains the same,
heat indices will not reach 105 degrees to due clouds and rain.

Thought of the day...it was in the 30s in central and northern Quebec
this morning.

75

Previous short-term discussion:Today and Tonight.

An outflow boundary has been pushing southward out of Tennessee and
into the far northern counties of Alabama this morning. Showers and
thunderstorms have been developing along and to the north of the
outflow boundary. This activity will likely reach Blount, Etowah,
and Cherokee counties by 5 am, but hi-res models show the activity
dissipating by sunrise.  A weak upper level trof axis across
Tennessee will sink southward today and provide enough lift for
scattered showers and thunderstorms across north central Alabama. A
pocket of drier mid level air along the I-20 corridor may limit the
southward extent of the convective activity, and reduced rain
chances for areas north of I-20. The better chances of rain will
likely be across the far southern counties of central Alabama in an
axis of deeper moisture and better upper level forcing. A more
active pattern across south Alabama may also limit northern
convection. The northern trof axis will push to near the I-20
by this evening, and better rain chances will shift south of I-20
for the overnight period.  Temperatures should be a little cooler
today than yesterday as the upper ridge shifts westward in response
to upper height falls east of the Mississippi River. Heat indices
this afternoon will be in the 95-100 degree range.

58/rose

.LONG TERM...
Tuesday through Monday.

The main trough axis and frontal boundary push southward through
Central AL on Tuesday. This will increase coverage of thunderstorms
across the area with the best chances being south of the I-20
corridor Tuesday afternoon. The boundary slides into Southern AL
overnight Tuesday into Wednesday. Low level ridging builds in behind
the front Wednesday afternoon, keeping rain chances lower for the
northern portions of Central AL. Have kept 40 PoPs in across the
southern third of the area.

Southerly flow returns on Thursday as low level ridging builds in
across the TX and LA coasts. This will increase moisture across the
area leading to dewpoints in the low to mid 70s. Models still
hint that we could see another hot/humid afternoon on Thursday;
however, another trough begins to dig southward as a surface low
slides eastward through the Midwest. This will lead to height
falls across Central AL, so there's some uncertainty on just how
warm it can get Thursday before the southerly flow becomes more
westerly and dries out, lowering the afternoon heat indices. I'll
keep a low confidence mention in the HWO for Thursday afternoon
because it's still possible some areas might reach 105 degree heat
index briefly. Will continue to follow trends in models to see if
this needs to be adjusted or removed.

There is some model disagreement on timing, but we could see a more
substantial cold front push into Central AL Friday and through the
weekend. Thunderstorm chances will increase, but due to timing
uncertainty, have left 40-50 PoPs in the forecast Friday evening and
Saturday. Temperatures expected to be in the mid to upper 80s behind
the front for the second half of the weekend and into early next
week as the northerly flow continues with troughing in the Eastern
US.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

Chaotic conditions across Central Alabama today. As mentioned in
the short term discussion, numerous small and some larger scale
boundaries and lifting mechanisms around the region this period.
Mentioned thunderstorms at all terminals this afternoon as VCTS
and Tempo. Will be updated for prevailing conditions as necessary
and will affect BHM/EET/ASN first. This convective activity may
last into the evening hours and have kept some mention of VCSH
into the early evening. This may need to be extending when and if
a trend establishes itself.

Low stratus has lifted for the most part but there are a few
lingering areas of MVFR ceilings. These clouds will continue
lifting into VFR ceilings in a few hours outside rain areas. There
will be no airmass change and low level conditions will be very
moist overnight. Models are hinting at some weak isentropic lift
again around daybreak near the area that had the clouds this
morning. Will keep the mention of IFR ceilings starting just
before daybreak and slowly mixing out through the morning. Showers
and thunderstorms are expected again tomorrow most numerous south.

75

&&

.FIRE WEATHER...

Rain chances remain high Monday and Tuesday as a mid to upper
level trough enters the region. Plenty of moisture, instability
and convergence/focus will aide in this development. Temperatures
not quite as hot as the previous several days as heat indices only
reach around 100. Dispersion values will be low due to relatively
light surface winds and light transport winds.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  89  72  91  73 /  30  50  20  30  20
Anniston    73  88  73  91  73 /  30  50  20  30  20
Birmingham  75  89  74  93  75 /  30  50  20  30  20
Tuscaloosa  74  89  74  94  75 /  40  50  20  30  20
Calera      74  88  73  92  74 /  40  60  20  30  20
Auburn      73  87  73  88  73 /  50  60  30  40  20
Montgomery  75  89  75  92  75 /  50  60  30  40  20
Troy        73  88  73  90  73 /  50  60  30  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 24, 3:34 AM CDT, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
334 AM CDT Mon Jul 24 2017

ALZ011>015-017>050-251145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
334 AM CDT Mon Jul 24 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat indices may reach 105 degrees Thursday afternoon across Western
portions of Central Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jul 24, 1:32 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
132 PM CDT MON JUL 24 2017

ALZ026-241900-
St. Clair AL-
132 PM CDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. CLAIR COUNTY
UNTIL 200 PM CDT...

At 132 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Ashville to Margaret. Movement
was south at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Moody, Springville, Odenville, Margaret, Argo, Ashville, Steele,
Branchville, Whitney Junction, St. Clair Springs, Caldwell, Horse
Pens Forty and I 59 Rest Areas At Oneonta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3389 8616 3368 8639 3359 8655 3362 8655
      3362 8654 3365 8653 3373 8653 3382 8646
      3382 8643 3389 8634 3391 8635 3393 8632
      3395 8632
TIME...MOT...LOC 1832Z 347DEG 7KT 3383 8637 3369 8645

32/Davis
Special weather statement, Jul 24, 2:05 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Birmingham AL
205 PM CDT MON JUL 24 2017

ALZ024-241930-
Jefferson AL-
205 PM CDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON COUNTY
UNTIL 230 PM CDT...

At 205 PM CDT, Doppler radar was tracking a strong thunderstorm over
Irondale. This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Birmingham, Vestavia Hills, Mountain Brook, Irondale, Leeds,
Fultondale, Tarrant, Ketona Lakes, Kingston, Barber Motorsports Park,
Shops Of Grand River, Birmingham Airport, Cahaba Heights, Lake Purdy,
Lake Purdy At Grants Mill Road, Birmingham Race Course, Ruffner
Mountain, Danville, Liberty Park and Cloverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3353 8653 3352 8654 3352 8655 3351 8657
      3350 8657 3350 8659 3348 8659 3347 8661
      3347 8667 3345 8668 3345 8669 3344 8670
      3357 8684 3363 8676
TIME...MOT...LOC 1905Z 293DEG 1KT 3356 8671

32/Davis
Special weather statement, Jul 24, 2:22 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
222 PM CDT MON JUL 24 2017

ALZ024-025-241945-
Jefferson AL-Shelby AL-
222 PM CDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SHELBY AND
SOUTHEASTERN JEFFERSON COUNTIES UNTIL 245 PM CDT...

At 222 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from U.a.b. Campus to Samford University to
Greystone. Movement was south at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Pelham,
Mountain Brook, Irondale, Leeds, Chelsea, Indian Springs Village,
B.j.c.c., Oak Mountain State Park, Bluff Park, Legion Field,
Greystone, Samford University, Highland Lakes, Cahaba Heights and
Riverchase.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3344 8690 3335 8687 3331 8657 3353 8651
      3350 8677 3356 8682
TIME...MOT...LOC 1922Z 019DEG 14KT 3351 8680 3345 8680 3343 8664

32/Davis
Local storm report, Jul 24, 2:43 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
243 PM CDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     FLASH FLOOD      ONEONTA                 33.95N 86.47W
07/24/2017                   BLOUNT             AL   EMERGENCY MNGR

            SEVERAL STREETS IN DOWNTOWN ONEONTA UNDER
            WATER.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 1:32 PM CDTSpecial Weather StatementBMXSt. Clair28 min
Jul 24, 1:37 PM CDTAreal Flood AdvisoryBMXJefferson113 min
Jul 24, 2:01 PM CDTAreal Flood AdvisoryBMXSt. Clair3 hr
Jul 24, 2:05 PM CDTSpecial Weather StatementBMXJefferson25 min
Jul 24, 2:22 PM CDTSpecial Weather StatementBMXShelby23 min
Jul 24, 2:33 PM CDTFlash Flood WarningBMXJefferson3 hr
Jul 24, 2:37 PM CDTFlash Flood WarningBMXBlount3 hr
Jul 24, 2:42 PM CDTAreal Flood AdvisoryBMXJefferson3 hr
Jul 24, 3:17 PM CDTAreal Flood AdvisoryBMXClay3 hr
Jul 24, 3:30 PM CDTSpecial Weather StatementBMXCullman30 min
Jul 24, 3:58 PM CDTRiver Flood WarningBMXJefferson15 hr
Jul 24, 4:04 PM CDTSpecial Weather StatementBMXMacon26 min
Jul 24, 4:57 PM CDTAreal Flood AdvisoryBMXClay3 hr
Jul 24, 5:20 PM CDTAreal Flood WarningBMXJefferson3 hr
Jul 24, 6:44 PM CDTSpecial Weather StatementBMXFayette, Lamar31 min

Nearby

Flash Flood Warnings in Alabama, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.